Oklahoma, 2022

Flash Flooding and Flood in Oklahoma, June 8, 2022

June 8, 2022 · NWS TSA · 14 events in 9 counties and zones

Strong to severe thunderstorms developed across northeast and east central Oklahoma during the morning of the 8th, to the north of a stationary frontal boundary as an upper level disturbance moved into the area. Meanwhile, a well-organized squall line moved into east central and southeastern Oklahoma from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across northeast and east central Oklahoma during the morning of the 8th, to the north of a stationary frontal boundary as an upper level disturbance moved into the area. Meanwhile, a well-organized squall line moved into east central and southeastern Oklahoma from the west. High water content in the air across the region promoted locally heavy rainfall from the strongest activity, which subsequently resulted in some flash flooding. The strongest thunderstorms also produced damaging wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 8, 5:13 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 8, 5:13 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
613 AM CDT Wed Jun 8 2022

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 334 AM CDT Wed Jun 8 2022

The immediate short term concern will be flooding across portions
of east central Oklahoma into west central Arkansas. Latest radar
indicates showers and storms beginning to form early this morning
from eastern Oklahoma into northwest Arkansas with a general
consensus from short term guidance that a small MCS will form and
move southeast across an area that saw from two to over four
inches of rainfall on Tuesday. Issued a small flood watch that
covers the hardest hit areas which may need some expansion if
multiple rounds occur, especially further northwest where two-day
totals are in excess of three inches at Okmulgee. The shortwave
responsible for helping organize the activity will move into
central Arkansas by this afternoon with any lingering showers
expected to come to an end.

&&

.LONG TERM...
(Tonight through Tuesday)
Issued at 334 AM CDT Wed Jun 8 2022

The associated front/outflow will push south of the area this
evening leaving northerly winds in its wake. Low level moisture
however looks to pool along the boundary and with another
shortwave possible in northwest flow and/or isentropic lift over
the boundary have left some low POPs across southeast Oklahoma
through Thursday morning.

Another, and possibly final round of thunderstorms is expected
Thursday night into Friday. Low level moisture will return across
the area during the day Thursday and with additional support from
a more robust shortwave in northwest flow combined with a strong
mid- level front will set the stage for additional heavy rainfall.
Instability in advance of the approaching system and deep layer
shear provided by northwest flow aloft will help maintain any
bowing MCS that develops with damaging winds a possibility. The
bulk of the activity should move out of northwest Arkansas by mid-
afternoon with any lingering showers ending by sunset.

Mid-level heights begin to build quickly behind the departing
shortwave as a ridge initially centered near El Paso on Saturday
begins to broaden across the southern U.S. through the weekend.
This pattern change will initiate a significant warm-up with high
humidity likely to accompany temperatures climbing well into the
90s by Sunday. Although heat index values will likely remain below
advisory levels through the forecast, the combination of hot
temperatures, high humidity, and full sunshine will create a
significant heat stress, especially on those not already
acclimated or vulnerable to heat exposure.

&&

.AVIATION...
(12Z TAFS)
Issued at 610 AM CDT Wed Jun 8 2022

Corridor of showers and storms from NE OK into west central AR
will persist and likely expand in coverage while gradually
spreading southeastward through the morning. All terminals will
retain a mention of storms and periodic MVFR to IFR ceilings.
Storm impacts will continue across SE OK into west central AR
through early afternoon with a clearing trend thereafter. Low
chance of storms redeveloping overnight but no mention within fcst
at this time. Also patchy fog is likely tonight especially across
far NW AR sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   83  63  85  70 /  70   0  10  70
FSM   84  67  86  70 /  80  10  10  50
MLC   83  67  85  72 /  70  20  20  30
BVO   81  60  82  67 /  60   0  10  80
FYV   81  60  84  66 /  70   0  10  70
BYV   80  58  81  64 /  70   0  10  80
MKO   81  63  83  70 /  80  10  10  60
MIO   81  59  81  65 /  60   0  10  80
F10   82  64  83  70 /  70  10  20  40
HHW   86  70  88  73 /  50  20  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 4 PM CDT this afternoon for OKZ072.

AR...Flood Watch until 4 PM CDT this afternoon for ARZ019-029.

&&

SHORT TERM...24
LONG TERM....24
AVIATION...07
Hazardous weather outlook, Jun 8, 4:14 AM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
514 AM CDT Wed Jun 8 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
514 AM CDT Wed Jun 8 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...East Central Oklahoma into Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered to widespread showers and thunderstorms are expected
this morning across eastern Oklahoma and northwest Arkansas. The
greatest threat will be heavy rainfall with local amounts from 1
to 2 inches forecast. Flooding and flash flooding will be
possible, especially in areas that saw heavy rainfall on Tuesday.
The stronger activity will also be capable of producing damaging
winds and marginally severe hail.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY THROUGH MONDAY...No Hazards.

EXTENDED DISCUSSION...
Storm chances will remain limited during the day Thursday but
increase again Thursday night into Friday as an organized
thunderstorm complex develops across Kansas and moves southeast.
Locally heavy rainfall will again be a concern, especially across
northeast Oklahoma into northwest Arkansas. Damaging thunderstorms
winds may also accompany the thunderstorms.

The active weather pattern will end over the weekend as hot and
humid conditions return to the region Sunday into Monday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 8, 3:33 AM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
433 AM CDT Wed Jun 8 2022

ARZ010-011-081000-
Madison AR-Washington AR-
433 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of southwestern Madison
and northeastern Washington Counties through 500 AM CDT...

At 433 AM CDT, Doppler radar indicated a strong thunderstorm near
Greenland, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fayetteville...                   Farmington...
Prairie Grove...                  Elkins...
West Fork...                      Greenland...
Wesley...                         Japton...
Drake Field Airport...            Johnson...
Goshen...                         Georgetown...
Prairie Grove Battlefield State...
Walnut Grove...
Tuttle...                         Sulphur City...
Delaney...                        Arnett...
Hicks...                          Crosses...

This includes Interstate 49 between mile markers 53 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3596 9432 3614 9426 3606 9374 3580 9383
TIME...MOT...LOC 0933Z 286DEG 31KT 3603 9421

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 8, 3:59 AM CST, 3 hours before
Special Weather Statement
National Weather Service Tulsa OK
459 AM CDT Wed Jun 8 2022

ARZ010-011-019-020-081045-
Madison AR-Washington AR-Franklin AR-Crawford AR-
459 AM CDT Wed Jun 8 2022

...Strong thunderstorms will impact portions of southwestern Madison,
northern Franklin, northeastern Crawford and southeastern Washington
Counties through 545 AM CDT...

At 459 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles northeast of Brentwood to 2 miles east of
Blackburn to 2 miles southwest of Strickler. Movement was southeast
at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
West Fork...                      Winslow...
St. Paul...                       Cass...
Saint Paul...                     Blackburn...
Pettigrew...                      Brentwood...
Japton...                         Strickler...
Witter...                         Bidville...
Woolsey...                        Crosses...
Combs...                          Turners Bend...
Mount Gayler...                   Dutton...
Wyola...                          Sulphur City...

This includes Interstate 49 between mile markers 41 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3577 9365 3577 9370 3565 9370 3565 9400
      3584 9436 3590 9421 3599 9406 3594 9360
TIME...MOT...LOC 0959Z 292DEG 33KT 3592 9406 3583 9417 3581 9434

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 8, 6:39 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
739 AM CDT Wed Jun 8 2022

OKZ054-055-059>061-064-081315-
Tulsa OK-Osage OK-Rogers OK-Pawnee OK-Washington OK-Creek OK-
739 AM CDT Wed Jun 8 2022

...Strong thunderstorms will impact portions of west central Rogers,
southeastern Osage, north central Creek, southwestern Washington,
southeastern Pawnee and northern Tulsa Counties through 815 AM CDT...

At 739 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles southwest of Avant to 2 miles northeast
of Hallett. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Skiatook...                       Collinsville...
Cleveland...                      Mannford...
Sperry...                         Oologah...
Westport...                       Vera...
Osage...                          Hallett...
Terlton...                        Walnut Creek State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3646 9557 3609 9638 3626 9667 3646 9613
TIME...MOT...LOC 1239Z 301DEG 21KT 3641 9617 3627 9655

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Tulsa radar (KINX), 71 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 3 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Osage

When
June 8, 6:59 AM CST
Where
Osage County, 3.13 mi NNW of Keystone Lake Northe
Measured
51 kt (59 mph) measured gust
Reported by
Storm Chaser
Coordinates
36.272, -96.350

Thunderstorm wind gusts were measured to 59 mph.

Hail, Osage

When
June 8, 6:59 AM CST
Where
Osage County, 3.07 mi NNW of Keystone Lake Northe
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
36.271, -96.350

Hail, Tulsa

When
June 8, 7:55 AM CST
Where
Tulsa County, 1 mi N of Broken Arrow
Measured
0.75 in hail
Reported by
Public
Coordinates
36.065, -95.780

Thunderstorm Wind, Tulsa

When
June 8, 7:59 AM CST
Where
Tulsa County, 4 mi SW of Broken Arrow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.009, -95.831

Thunderstorm wind gusts were estimated to 60 mph in southwest Broken Arrow.

Thunderstorm Wind, Cherokee

When
June 8, 8:32 AM CST
Where
Cherokee County, 1 mi ESE of Hulbert
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.925, -95.133

Thunderstorm wind gusts were measured to 63 mph east-southeast of Hulbert. Large tree limbs were snapped by the wind.

Hail, Okfuskee

When
June 8, 9:10 AM CST
Where
Okfuskee County, 4 mi WSW of Clearview
Measured
0.75 in hail
Reported by
Public
Coordinates
35.378, -96.246

Thunderstorm Wind, Sequoyah

When
June 8, 9:45 AM CST
Where
Sequoyah County, Vian
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.500, -94.970

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Rogers

When
June 8, 10:03 AM CST
Where
Rogers County, Claremore
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.320, -95.600

Strong thunderstorm wind blew down a tree onto a car.

Thunderstorm Wind, Mayes

When
June 8, 10:27 AM CST
Where
Mayes County, 2.47 mi N of Pryor Creek Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.256, -95.328

Strong thunderstorm wind blew down a couple power poles on Oakwood Road, south of Pryor.

Thunderstorm Wind, Mayes

When
June 8, 10:41 AM CST
Where
Mayes County, 0.12 mi ESE of Locust Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.199, -95.168

Strong thunderstorm wind blew down trees and power lines in Locust Grove.

Flash Flood, Pittsburg

When
June 8, 11:01 AM CST to 2:00 PM CST
Where
Pittsburg County, 1 mi NNE of Mc Alester to 0.61 mi SE of North Mc Alester
Cause
Heavy Rain
Reported by
Public
Coordinates
34.943, -95.763

Portions of several roads on the northeast side of McAlester were flooded.

Flash Flood, Muskogee

When
June 8, 12:42 PM CST to 2:15 PM CST
Where
Muskogee County, 1.21 mi SSE of Bacone to 1.29 mi SSE of Bacone
Cause
Heavy Rain
Reported by
Public
Coordinates
35.733, -95.323

Portions of several roads on the southeast side of Muskogee were flooded.

Flash Flood, Sequoyah

When
June 8, 12:44 PM CST to 2:15 PM CST
Where
Sequoyah County, Gore to 0.24 mi NE of Gore
Cause
Heavy Rain
Reported by
Public
Coordinates
35.530, -95.120

Portions of several roads were flooded in Gore.

Flood, Sequoyah

When
June 8, 5:43 PM CST to 7:30 PM CST
Where
Sequoyah County, 0.52 mi E of Vian to 0.87 mi WNW of Vian
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.501, -94.961

Portions of several roads were flooded and closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034363, 1034364, 1034804, 1034805, 1034806, 1034807, 1035473, 1035486, 1034808, 1034810, 1035461, 1035468, 1035470, 1035484.